Thursday, April 21, 2011

I Don't Like the Drugs (But the Drugs Like Me)

     Here's an interesting question for you - what do you do when the only drug that works on the pain in your back is also so addictive that you suffer withdrawal symptoms after only five days of being on it? That's what's going on right now in my house, as my husband sweats and shakes his way through hydromorphone withdrawals. Hydromorphone, better known as Dilaudid, is a major (and majorly addictive) narcotic that he gets in IV form when we go to the ER with a back pain episode. He's had so much surgery already and, consequently, been on so many painkillers (Vicodin, Darvocet, Percocet, morphine, Oxycontin, pick your poison) that the only thing left in the medical arsenal is Dilaudid. Nothing else touches the pain anymore.

     Up until this last visit, he's only ever been administered the drug through his IV while we were in the ER. He's never gotten a prescription for it to use for managing his pain at home. This time, though, his ER doctor consulted my husband's specialist and together they agreed that he should be given a prescription for the painkiller, as well as one for Valium, to be used as a muscle relaxer. While I've always known that hydromorphone is pretty much the heaviest painkiller out there and therefore had major potential to be highly addictive, I was never quite sure why my husband was never given a prescription for it before now. Unfortunately, I've now got my answer.

     My husband spent last night sweating and shaking, and then freezing and shaking, all while curled up next to me in bed. Occasionally, he'd mumble something incoherent about how much it hurt, but I couldn't get anything resembling a complete sentence out of him, for obvious reasons. He knew, somewhere in the back of his head, what was going on - he was going through withdrawals. It's amazing to me how fast his body became used to that damn drug. You'd think that with the increased tolerance he has for the effects of narcotics, this wouldn't have been an issue, but I guess not. Today is not a good day for him.

     Now that I'm seeing the results of  hydromorphone withdrawals, I understand why it's typically reserved for hospice and terminal cancer patients - you're not supposed to come off it. Please don't think I'm being callous when I say that it makes sense for those patients to be on a regular schedule of Dilaudid because they aren't expected to ever have to contemplate possible withdrawal symptoms. Their use of the drug is entirely different than what my husband uses it for, though. For those people, it's a way to be as comfortable as possible and live the rest of their time as peacefully as possible, which is as it should be, in my opinion.

     All this thinking has led me back to a question that I'm sure his doctors have entertained before and that's what to do to effectively manage his chronic pain. If all the others don't work anymore and this super-painkiller (8 times stronger than morphine, milligram for milligram) is the only thing that does, but it can become very habit-forming, very fast, with nasty side effects, what other options are there?

      I know that it's slowly becoming more accepted to treat patients with chronic pain in non-terminal situations with Dilaudid, but I can't see how that's a good idea. Wouldn't my husband's body just become accustomed to that drug as well after a certain amount of time, thus reducing its effectiveness and requiring larger doses in order to work? And wouldn't that just open the damn door for addiction?

     I hate seeing how messed up he is after only five days on the hydromorphone and coming off it, so I can't imagine what it would be like if his doctors put him on it for the long-term. Maybe it would be different if he only took one dose when he felt the pain starting, though. Maybe it's only like this when you're on it for an extended period of time, however brief.

     The information at  http://www.drugs.com/mtm/hydromorphone.html helped a little to understand what exactly hydromorphone is and what it does. Remember, I said I always want to share whatever bits of info I can scrounge up and I'm sure he's not the first or only Marfan's patient to experience this. Hell, I'm sure he's not the first patient period, Marfan's or not, to experience it. I just don't know any others off the top of my head and so, as is so often the case, I find myself not quite sure what to do next.

No comments: